Alert archive / Utah / Wind Advisories in 2022
Wind Advisory 32, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at May 20, 2022, 5:41 AM MDT for Washington County, Utah. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 20, 2022, 5:41 AM MDT (11:41 UTC)
- Expired
- May 20, 2022, 12:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
County Washington County, UT
The radar
The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 11:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 11.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5165 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
144 WWUS75 KSLC 201141 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 541 AM MDT Fri May 20 2022 UTZ108-109-202000- /O.CON.KSLC.HZ.W.0005.000000T0000Z-220520T1500Z/ /O.CON.KSLC.HZ.W.0006.220521T0900Z-220521T1500Z/ Wasatch Back-Bear Lake and Bear River Valley- Including the cities of Huntsville, Park City, Heber City, Woodruff, Randolph, and Garden City 541 AM MDT Fri May 20 2022 ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... ...HARD FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 23 expected. * WHERE...Wasatch Back and Bear Lake and Bear River Valley. * WHEN...For the first Hard Freeze Warning, until 9 AM MDT this morning. For the second Hard Freeze Warning, from 3 AM to 9 AM MDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ UTZ118-202000- /O.CON.KSLC.HZ.W.0006.220521T0900Z-220521T1500Z/ Sanpete Valley- Including the cities of Manti, Ephraim, and Mt Pleasant 541 AM MDT Fri May 20 2022 ...HARD FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 27 expected. * WHERE...Sanpete Valley. * WHEN...From 3 AM to 9 AM MDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ UTZ123-201800- /O.NEW.KSLC.WI.Y.0032.220520T1141Z-220520T1800Z/ Lower Washington County- Including the cities of St George, Hurricane, and Ivins 541 AM MDT Fri May 20 2022 ...WIND ADVISORY IN EFFECT UNTIL NOON MDT TODAY... * WHAT...Northeast winds 20 to 30 mph with gusts up to 55 mph. * WHERE...Areas prone to gap winds in Lower Washington County. * WHEN...Until noon MDT today. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...This advisory is for areas prone to gap winds in Lower Washington County. This does not include the city of St. George. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at May 20, 3:45 AM MDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 20, 3:45 AM MDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
345 AM MDT Fri May 20 2022
.SYNOPSIS...Utah and southwest Wyoming will see rather
unseasonably cold temperatures today behind an exiting cold front.
Temperatures will steadily warm over the weekend, approaching
seasonal normals by Sunday. Unsettled conditions are anticipated
through much of the weekend into early next week over northern
Utah as southern Utah remains dry.
&&
.SHORT TERM (Through 12Z Sunday)...A quite unseasonably cold
frontal boundary that crossed much of Utah and southwest Wyoming
yesterday has moved into far southern Utah this morning. Still
seeing isolated wind gusts in excess of 40 mph in association with
the front, but winds overall have diminished significantly from
their peak earlier and existing wind headlines have been allowed
to expire. In the wake of the boundary, temperatures will be
significantly cooler than the past few days, running about 15F
below seasonal normals on average, temperatures more typical of
late March than mid-May. This will translate into hard freeze
conditions down to some colder northern and central Utah valleys
both this morning and tomorrow morning. Despite being cooler and
less windy over much of the area, conditions will remain dry and
breezy enough to support critical fire weather conditions today
where fuels are dry over far southern Utah. See the fire weather
section of the AFD for more details. Flow aloft will eventually
become more northerly over much of the state today, including
southwest Utah. Combined with a favorable pressure gradient and
cold advection, will see some enhanced gap winds for prone areas
of Washington county today into tonight, though it currently
appears these winds will remain below advisory criteria.
The trough associated with the front is currently draped over
northern Utah and southwest Wyoming, where it will slide slowly
south today. The presence of the trough will provide enough in the
way of dynamics to produce some showers and a few thunderstorms
this afternoon and this evening, though lack of moisture will
limit any higher elevation snow accumulations. The trough will
remain in place through Saturday, albeit in a weakened state,
allowing for a little bit more afternoon convection. Additionally,
models are increasingly indicating that the position of the trough
will allow easterly flow to develop at mid levels late Friday into
Saturday morning. Though this easterly flow is expected to advect
in additional cold air from Wyoming, this would be an unusual set
up for Wasatch Front downslope winds, though enhanced canyon winds
seem increasingly likely. Still, something to monitor going
forward. Otherwise, anticipating slow but steady warming over the
weekend, allowing temperatures to creep back to near normal by
late in the weekend.
.LONG TERM (After 12Z Sunday)...The region continues to be
plagued by a longwave trough that remains slow to progress eastward,
with repeated development of weak shortwave troughs descending down
the western edge helping to stall the mean flow pattern. There
appears to be potential for two more sequentially weaker features to
follow suit, the first on Sunday night and the second on Tuesday
afternoon/evening. Neither is particularly impressive in dynamics or
available moisture but will delay the inevitable rapid warming once
the ridge is able to push in to the region. In each case expecting
what will largely be a cloud storm outside of some orographically
forced mountain showers and afternoon thunderstorms of limited
extent, triggering along the high terrain of the Raft Rivers,
northern Wasatch, and the high Uintas and likely dissipating quickly
as they move off with the mean flow.
There is strong consensus that ridging and high pressure does
finally arrive by Wednesday morning, and with it, strong warm
advection and clearing skies will allow highs to climb, rapidly.
Lower Washington County will flirt with 100F Wednesday and likely
push above that mark by Thursday afternoon, while many areas of
northern and central Utah could see their warmest temperatures so
far this season. Areas along the Wasatch Front including the Salt
Lake Valley will push 90F to finish off the week.
An intensifying Pacific jet will help amplify what could play out to
be a potent trough through the PacNW on Friday. With only 16% of
ensemble forecast members retaining the ridge, confidence is high
that this feature should transit the region just beyond the end of
the forecast period. However, the spread suggests the most likely
outcome currently is a grazing blow that may enhance winds and
generate some precipitation along the northern periphery of the
forecast area, with only 30% of the membership supporting a deeper
and more impactful scenario with the potential for widespread
precipitation and gusty winds. Worth noting, however, that both the
GFS and ECMWF deterministic runs this morning highlight the latter
at this time.
&&
.AVIATION...KSLC...VFR conditions for the duration of the
TAF period with CIGs and decreased VSBY of little concern.
Decreasing winds this morning will once again pick up in the
afternoon. Showers developing through the morning will become more
prevalent in the afternoon as an axis of instability moves across
the area over the course of the day. While the flow will remain
largely northwest, erratic and gusty winds are possible in the
vicinity of these showers especially after 21Z, with the threat
dropping significantly after 02Z. Flows should switch back out of
the southeast overnight Friday.
REST OF UTAH AND SOUTHWEST WYOMING...Expecting VFR conditions
across the forecast area through the TAF period with some isolated
and brief periods of MVFR, especially at terminals in the
northern 1/3 of the forecast area. Gradient driven winds will
remain quite gusty across central and southern Utah today, largely
out of the west/northwest. Expecting showers to develop through
the day, becoming more prevalent in the afternoon, as an axis of
instability works its way south and east through the forecast
area. By 05Z Saturday, winds should finally drop off area-wide
with showers ending as well.
&&
.FIRE WEATHER...A potent but mostly dry cold front is draped over
far southern Utah this morning and will exit the state today.
Behind the front, the district will see much cooler temperatures
with maxes averaging around 15F below seasonal normals. Though
winds have decreased and humidity has increased behind the front,
conditions will remain dry and windy enough over far southern Utah
to support another day of critical fire weather conditions. A Red
Flag Warning has been added today for zone 498 in addition to the
existing warning for zone for 497. Over northern Utah, a trough
will lingering, producing enough instability for some afternoon
and evening showers with a few thunderstorms, primarily over the
higher terrain. The trough will weaken for Saturday, though a bit
more diurnal convection is possible. Across the district,
temperatures will steadily warm over the weekend, moving back to
near seasonal normals by Sunday. A weak trough moving through late
Sunday into Monday will temporarily curb the warming trend, with
temperatures rapidly warming for the middle to latter part of the
week as high pressure builds.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ497.
Hard Freeze Warning from 3 AM to 9 AM MDT Saturday for UTZ108-
109-118.
Hard Freeze Warning until 9 AM MDT this morning for UTZ108-109.
Red Flag Warning from 10 AM this morning to 9 PM MDT this
evening for UTZ498.
WY...None.
&&
SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...Wessler
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:36 AM MDT | Red Flag Warning | SLC | Garfield, Kane, San Juan, Washington, Wayne | 18 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.